Cost of Treatment: $200 to $1,500
What is Acetaminophen Toxicity in Dogs?
Acetaminophen is a common over-the-counter anti-fever and pain medication used by humans—this is the active ingredient of Tylenol, Panadol, and other over-the-counter pain and flu medications.
Although acetaminophen is safe for humans, it is extremely dangerous for pets. Acetaminophen can cause damage to the red blood cells and liver. The seriousness of the intoxication depends on the dose, however, it is never recommended to give this medication to pets. Acetaminophen poisoning is a very serious emergency situation, but recovery is possible if treated early.
Symptoms of Acetaminophen Toxicity in Dogs
- Abdominal pain
- Black colored stool
- Dark colored gums
- Difficulty breathing
- Excessive drooling
- Rapid breathing
- Swelling of face/paws
- Vomiting Anorexia/refusing to eat
Treatment of Acetaminophen Toxicity in Dogs
Acetaminophen toxicity is a life-threatening condition. The odds of saving the life a poisoned dog depend on how fast treatment is started. Dogs who reach the veterinary clinic within the first 2 hours after intoxication have greater chances of surviving. In cases of early detection, the treatment consists of decontaminating the dog by inducing vomit, gastric lavage and/or administrating activated charcoal.
In cases where the dog reaches the hospital after the first two hours, he/she will need other drugs to prevent the liver damage and anemia associated with acetaminophen toxicity. Most dogs will need fluid therapy and hospitalization.